My 9 year old daughter has had epilepsy for 5 years following encephalitis caused by chicken pox(who knew) She has been on Lamictal for 4 years,developed vision problems in September (double and blurry) Our neuro says now that she has been toxic for 2 years we are slowly reducing the med and are getting great relief from some of the side effects we weren't even aware of.Her vision does not seem to be returning to normal,neuro's answer to this was and I quote "she's a puzzle".Has anyone else been thru this or know someone who has.
I must add that Christina is also on zonisamide and frizium and we are wondering whether the mix is what messed her up.We will eventually be off Lamictal altogether.Zonisamide is in trial in Canada still so we are wondering what other peoples experiences have been.
I was put on this awhile back. About six months in i had terrible blurred vision. My doctor who Im convinced is a quack said it had nothing to do with the lamictal. I had a seizure and insisted on going back to my dilantin phenobarb. HE replied by saying i wasnt on enough Lamictal. ARGH im waiting to see a new nuero.
When I was on Lamictal, I never had to have a level drawn. I am not sure if that was because it was so new that maybe it wasn't known yet what the level should be, or if it wasn't needed due to the way it is metabolized. I was on Tegretol at the same time and that drug does have double vision as a side effect when it is too high. I did experience that a lot, but it was due to the Tegretol and not the Lamictal. I take Keppra now, but if I had to change meds, I'd try Lamictal again without a question.
If I had to guess, I would say your child's vision problems are due to either one of the other meds or the concomitant effects, effect of one med on another. If it is really due to the Lamictal, seems like her vision would be better as the level comes down. SInce I don't think you mentioned that it was gettng better, I would strongly look at one of the others. I can't believe your child was toxic for 2 years without anyone knowing. The doc who prescribed the meds should have needed a level of some of those if not all and more than once a year too. Too much med can cause seizures too.
Do you plan to seek a Pediatric Epileptologist since your child's seizures are not controlled and since the doc she has is not following her carefully as evidenced by the no levels and the TWO years of toxicity? I am so sorry she had to go through that since some of her seizures could possibly have been due to the high levels. if you do not want to go to a Comprehensive Epilepsy Center now, how about a second oopinion with another pediatric neuro. Seizures can progressivly get worse if not stopped. I have had epilepsy since early childhood after having Encephalitis too. I didn't find the right care until my 40's. I didn't have this info though. Phoebe
My brother has been reciently put on Lamictal in combination with his Tegretol XR, which he's been taking since 5 years (hes 20 now) and Neurontin which was added 2 years ago. He has reported the same side effect!!! The lamictal makes his vision blurry, especially after a night of drinking. I'm really worried these side effects will "stick" even after he stops taking it. How is she doing? Well, I do hope!
My vision has been a little blurry since I started taking Lamictal. One potential problem with Lamictal is that it binds with melanin, found in the skin and eyes. As I understand it, there could be a problem with toxicity and vision changes after long term use. I need to check in with an eye doctor to see what they know about this.
Count me in with fuzzy vision and Lamictal. I heard about an epilepsy med and I think it is called Sabril...and I'm not even sure it is used in the U.S. or if it's been banned worldwide. People were losing peripheral vision because of it. Permanently. Scary stuff.